Hi KarinAnn - I had a steroid injection into my heel about 5 years ago to help with achillies tendonitis which developed after tearing 3 ligaments in my ankle.
It really REALLY hurt. But maybe that's just because it was in the heel? Not exactly a soft and fleshy part of the body... Shoulder might be completely different.
They gave me a local anaesthetic first and that absolutely killed, too. I thought it was all over when they gave me the local (I thought that
was the steroid injection) and was horrified to know that the worst bit was to come
I was in Korea with a Korean doctor and nurses so didn't fully understand what was going on - the doctor spoke some English but not enough to fully explain the process and my level of Korean didn't progress much at that point beyond body parts. They almost had to scrape me off the ceiling when the injection went in. All up the process took about 2-3 mins.
As for side effects - my ankle hurt more after the steroid injection than when I tore the ligaments. But the doctor told me to expect that. I had to use crutches for the next 24 hours. I was so sad because I thought it didn't work and I was in so much pain and my face was white one minute and then green the next. ouch!
But the next day - I was like a new woman and could walk on my foot properly for the first time in about six months!
Now here's the really bad part - it didn't last. Three months later I was hobbling around again and stayed like that until I discovered the amazing healing power of acupuncture.
However, I'm sure every situation is unique. You might have a nice little needle in a fleshy bit of your shoulder that won't hurt too much. It may fix you up for good. Talk to your doc about what to expect and how much it's likely to hurt. I felt really ill afterwards, but I'm not sure if it's because a) I hate needles or b) the nausea was related to the injection or c) it hurt so much.
Good luck and let us know how you go.
Just keep moving! And don't be lazy...
SW: 74.3kg - 1/1/09
CW: 71.1kg - 3/5/09